Steroid Use a Danger For “Too Skinny” Teens

January 21, 2014

Tags: , , , ,

Teen boys who see themselves as “too skinny” are more likely to be depressed, be bullied and take up using steroids than boys who view themselves as average or overweight says psychologists who just released their findings from a pair of studies on the issue of body image.

too skinny teen

Skinny teen boys are more likely to be depressed than overweight boys according to a pair of studies by the APA.

The studies, which were published in the American Psychological Association journal Psychology of Men & Masculinity, followed 2,139 boys who were all around 16 years old in 1996 for 13 years. The sample was also representative of the racial makeup of that time period as well. The participants were asked questions about their body image and their feeling towards it and issues with it. The researchers found that boys desired a muscular physique and can become depressed if their bodies don’t look that way.

“We found that some of these boys who feel they are unable to achieve that often unattainable image are suffering and may be taking drastic measures,” said Aaron Blashill, PhD, staff psychologist at Massachusetts General Hospital and faculty member at Harvard Medical School, who led both studies.

Steroid use among the group in one study coincided with the number of boys who reported that they were very underweight. Boys who reported they were underweight also reported being bullied more which also predicted a higher chance of steroid use.

For councilors working with teenage boys who are bullied and who see themselves as too skinny, Blashill recommends them to be mindful of possible steroid use even though preventing steroid use directly is difficult.

“Unfortunately, there is little evidence-based research on effective therapies for steroid use among adolescent boys,” he said. “However, cognitive-behavioral therapy has proven to be effective for body image concerns and could be helpful for boys considering using or already using steroids.”